05-14-2012 11:02 PM
05-14-2012 11:42 PM
I was just at the walk in medical( and they have in their records that I was diagnosed type 2 in october$, and a have an ear infection. They gave me zithromycin and prednisone. I took a dose of both at 7 and just checked my nh and its 217!!!! It's never been higher that 160--- usually at night it's about 110. I looked up pred. And diabetes on line and I find out it raises blood sugar!!! I wanna slap that dr!! I won't take another dose, but how long will my nh stay high. ? And am I suppossed to tell every dr, even of its in my record, that I have diabetes! I'm very nervous about this high reading!!!
It does raise levels, but if you're only to take it for a short time and need it for the infection you should take it. Although the level is high it isn't dangerously high, and it should go down in a few hours after taking the pill. Take the medication because an infection can cause your numbers to go higher too.
05-15-2012 03:41 AM
05-15-2012 06:46 AM
I'll call the dr. This morning and make sure he knows I'm diabetic and see what he says. It's been 8 hours since I took the prednisone and ate and my sugar is still in the 140 range. I read a couple things where people said their sugar remained high after thanking steroids and never returned to their former lower numbers! I don't take meds and would like to keep it that way as long as possible!!!
My guess is that the doctor will tell you to keep taking the medication. As Lizzy said infections can also cause your blood sugar to go up.
05-15-2012 07:31 AM
Prednisone is one of the classic drugs which, in nondiabetics, can temporarily cause what is known as 'drug induced diabetes'. For those of us already diabetic it can cause high bgs, as you noticed.
The thing is infections can cause high bgs also. Plus an ear infection can potentially cause permanent injury. I agree it can't hurt to remind your doctor you're diabetic and ask whether any special precautions should be taken but in the absence of any other special circumstances taking the prednisone for a short term seems like a pretty good tradeoff to me.
Prednisone is a steroid and just about any steroid has the potential to cause drug induced diabetes.
05-15-2012 07:48 AM
Oh, it almost surely is the prednisone, and yes it is always a good idea to mention to a new doctor that you do have diabetes, and I am sure you would be more comfortable right now if you were sure that your doctor had taken it into consider.
Watching your numbers go up and stay up for a few more days is discouraging when you have been workin hard a lowering them but it's not really a danger, and it may not even be enough to cause any change at all in your next A1C results Meanwhile, it can help reduce inflamation and swelling, and you doctor may see that as a more important effect right now.
Long-term use of prednisone may play a roll in allowing diabetes to develop, or to develop earlier, but I don't believe it will make any difference at all in the future course of your diabetes just because you use it for a few days.
Meanwhile, you may want to be a little more stingy with the carbs in your diet if you can, but your numbers may still be higher than usual. You don't have to fret about what it will do permanently.
"Molly" (aka mollythed)
Type 2 diabetes diagnosed in 1995, now managed with Lantus, Novolog and Metformin; diet and exercise.
My late husband had diabetes. My three adult sons also have type 2 diabetes.
05-15-2012 08:47 AM
05-15-2012 12:00 PM
Thanks! I just called the dr. And she said absolutely stop the prednisone. She said the damage to my body from the bg levels will do far more damage than the little help the prednisone does with the ear! So, I'll keep taking the xithromax( it's probably viral anyway!). I'm gonna go light in carbs today- good advice!
Keep that doctor!
American Diabetes Association
1701 North Beauregard Street
Alexandria, VA 22311
Got questions about the community? Email us!